Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Mar 30, 2016, 7:53 PM CDT for Polk County, Iowa. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- Mar 30, 2016, 8:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
County Polk County, IA
The radar
The Des Moines radar (KDMX), 10 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 7:53 PM CDT | HAIL 1 | 1 Wsw Ankeny, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
| Mar 30, 7:55 PM CDT | HAIL 1 | 2 Nw Ankeny, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
| Mar 30, 8:00 PM CDT | TSTM WND GST 61 | 1 Ese Saylorville, IA | TRAINED SPOTTER REPORTED WIND GUST OF 61 MPH VIA HOME WEATHER STATION. ALSO REPORTED DAMAGE TO ROOF FLASHING. |
| Mar 30, 8:00 PM CDT | HAIL 1 | 1 N Ankeny, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
| Mar 30, 8:00 PM CDT | HAIL 1 | 1 Ne Saylorville, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
| Mar 30, 8:06 PM CDT | HAIL 1 | 1 Wsw Ankeny, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
705 WWUS83 KDMX 310053 SPSDMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 753 PM CDT WED MAR 30 2016 IAZ060-310130- POLK IA- 753 PM CDT WED MAR 30 2016 ...THUNDERSTORM MOVING THROUGH NORTHERN DES MOINES SUBURBS... AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR SAYLORVILLE LAKE...OR NEAR ANKENY...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...GRIMES...BONDURANT... POLK CITY...SAYLORVILLE...MITCHELLVILLE...SAYLORVILLE LAKE... ADVENTURELAND AMUSEMENT PARK...PRAIRIE MEADOWS...BIG CREEK LAKE... ELKHART...ALLEMAN...WEH-WEH-NEH-KEE STATE PARK...MARGO FRANKEL WOODS STATE PARK...ANKENY REGIONAL AIRPORT AND BIG CREEK STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4165 9378 4180 9378 4184 9335 4164 9335 TIME...MOT...LOC 0053Z 264DEG 30KT 4173 9367 $$ SKOW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 6:45 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 30, 6:45 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT WED MAR 30 2016 .SHORT TERM /TONIGHT/... ISSUED AT 430 PM CDT WED MAR 30 2016 TONIGHT'S FOCUS CONTINUES TO BE ON SEVERE WEATHER POTENTIAL OVER THE SOUTHERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING HOURS. WARM FRONT HAS SURGED NORTHWARD THROUGH THE DAY AND STALLED ROUGHLY ALONG A LINE FROM JUST NORTH OF WATERLOO WEST-SOUTHWEST THROUGH SOUTH OF DENISON. SURFACE DEW POINTS HAVE INCREASED TO THE MIDDLE 50S TO LOWER 60S IN THE SOUTHWEST CORNER OF THE STATE. SOME CLEARING EVIDENT ON 2015Z VISIBLE SATELLITE AND SPC MESOSCALE ANALYSIS AS WELL AS THE 30.20Z RUC SUGGEST SURFACE BASE CAPE BETWEEN 700-1100 J/KG. WEAK CONVERGENCE PRESENT ALONG THE COLD FRONT HAS ALREADY SPAWNED A FEW ELEVATED STORMS OVER CRAWFORD/CARROLL COUNTY AREA...BUT CAP IS STRONG ENOUGH TO KEEP THEM FROM DEVELOPING ANY FURTHER. THE AREA OF CONCERN IS OVER THE SOUTHWEST PORTION OF THE CWA THROUGH 02Z...BUT CHANCES QUICKLY WANE AS THE SUN SETS. EFFECTIVE SHEAR AND EVEN DEEP LAYER SHEAR IS REASONABLE FOR SUSTAINING THUNDERSTORM UPDRAFTS...BUT THE 0-1KM IS WEAK AND HAVE LOW CONFIDENCE WITH TORNADIC THREAT. THE MAIN CONCERN LOOKS TO BE HAIL AND EVEN WIND DAMAGE POTENTIAL ALONG AND SOUTH OF HIGHWAY 34 TO THE MISSOURI BORDER. ONCE THE COLD FRONT MOVES THROUGH LATE TONIGHT INTO THE OVERNIGHT HOURS...CAA SHOWER ACTIVITY LOOKS TO DEVELOP AND HAVE HIGHER POPS ACROSS THE NORTH BETWEEN 06-12Z THURSDAY. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 430 PM CDT WED MAR 30 2016 THURSDAY WILL REPRESENT A TRANSITION PERIOD WITH PRECIPITATION DECREASING IN THE MORNING THE INCREASING CHANCES LATER IN THE DAY AND OVERNIGHT AS A STRONG SHORT WAVE DROPS OUT OF THE NORTHWEST FLOW. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE UPPER MIDWEST THURSDAY NIGHT INTO FRIDAY. THERE WILL BE SOME CHANCES FOR SNOW AS THIS SYSTEM MOVES INTO THE AREA. SNOW CHANCES WILL HINGE ON LOW LEVEL WET BULB TEMPERATURES AND SHOULD HAVE RAIN TRANSITIONING TO SNOW FROM NORTHWEST TO SOUTHEAST. MAY HAVE SNOW FLAKES REACH INTO SOUTHERN IOWA. POSSIBLE FOR SOME MINOR ACCUMULATIONS ON GRASSY AREAS THAT WILL NOT LAST LONG. THE UPPER TROUGH WILL BEGIN TO SHIFT EAST BY LATE SATURDAY INTO SUNDAY WITH WARMER TEMPERATURES ARRIVING FOR SUNDAY WITH HIGHS BACK IN THE 60S. ANOTHER PUSH FOR COLDER AIR ARRIVES ON MONDAY WITH TEMPERATURES DROPPING BACK INTO THE 40S AND 50S FOLLOWED BY MORE MILD CONDITIONS TO END THE PERIOD. THE GROWING SEASON CONTINUES TO CREEP NORTH INTO SOUTHERN IOWA. CERTAINLY READINGS WILL DROP NEAR TO BELOW FREEZING AT TIMES...ESPECIALLY FRIDAY NIGHT...SATURDAY NIGHT AND MONDAY NIGHT. POSSIBLE HEADLINES MAY BE CONSIDERED AT THAT TIME. && .AVIATION...31/00Z ISSUED AT 645 PM CDT WED MAR 30 2016 LOW OVR KOMA TO LIFT NE THROUGH THE NEXT 6-12HRS. EXPECT SCT TSRA THROUGH 06Z. SFC WND G45KT AND NICKEL TO QUARTER HAIL POSSIBLE WITH STORMS. MVFR TO IFR CIGS WITH STORMS ARE EXPECTED. AFT 06Z LOWER CIGS ARE EXPECTED AS THE LOW LIFTS NE ACROSS THE FORECAST AREA. MVFR WITH LOCAL IFR CIGS TO CONTINUE AS COLD AIR MOVES IN WITH THE UPPER TROUGH. THERE SHOULD BE A BREAK IN THE LOWER CIGS DURING THE AFTN HOURS AS AN INITIAL...WEAKER WAVE MOVES ACROSS THE THE PARENT TROUGH COMES THROUGH AFT 21Z AND BEYOND. .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...FAB
Hazardous weather outlook, Mar 30, 12:59 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT WED MAR 30 2016 IAZ057>062-070>075-081>086-092>097-311800- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON INTO THE EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFOREMENTIONED TIME FRAME...MAINLY ALONG AND SOUTH OF INTERSTATE 80. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES ALSO POSSIBLE OVER FAR SOUTHERN IOWA TOWARDS THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON INTO THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 80. IAZ033>039-044>050-311800- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. ALTHOUGH THE SEVERE POTENTIAL REMAINS LOW AT THIS TIME...AN ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING WITH THE MAIN THREAT OF HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-311800- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1259 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KLP
In the hours before
Special weather statement, Mar 30, 6:34 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 634 PM CDT WED MAR 30 2016 IAZ058-310000- GUTHRIE IA- 634 PM CDT WED MAR 30 2016 ...STRONG THUNDERSTORM MOVING INTO GUTHRIE COUNTY AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GUTHRIE CENTER...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GUTHRIE CENTER AND SPRINGBROOK STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4164 9470 4173 9472 4182 9449 4166 9444 TIME...MOT...LOC 2333Z 251DEG 20KT 4171 9467 SKOW
Local storm report, Mar 30, 7:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 E DALLAS CENTER 41.68N 93.96W
03/30/2016 E1.25 INCH DALLAS IA FIRE DEPT/RESCUE
DALLAS CENTER FIRE DEPARTMENT REPORTED JUST
UNDER PING PONG BALL SIZED HAIL MIXED IN
WITH SMALLER HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 30, 7:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 SSW YALE 41.75N 94.37W
03/30/2016 M1.00 INCH GUTHRIE IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED QUARTER SIZED
HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 30, 7:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL YALE 41.78N 94.36W
03/30/2016 E1.00 INCH GUTHRIE IA EMERGENCY MNGR
PUBLIC REPORTED QUARTER SIZED HAIL IN YALE,
RELAYED VIA EMERGENCY MANAGER.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Mar 30, 7:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 753 PM CDT WED MAR 30 2016 IAZ060-310130- POLK IA- 753 PM CDT WED MAR 30 2016 ...THUNDERSTORM MOVING THROUGH NORTHERN DES MOINES SUBURBS... AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR SAYLORVILLE LAKE...OR NEAR ANKENY...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DES MOINES...ANKENY...URBANDALE...JOHNSTON...ALTOONA...GRIMES...BONDURANT... POLK CITY...SAYLORVILLE...MITCHELLVILLE...SAYLORVILLE LAKE... ADVENTURELAND AMUSEMENT PARK...PRAIRIE MEADOWS...BIG CREEK LAKE... ELKHART...ALLEMAN...WEH-WEH-NEH-KEE STATE PARK...MARGO FRANKEL WOODS STATE PARK...ANKENY REGIONAL AIRPORT AND BIG CREEK STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4165 9378 4180 9378 4184 9335 4164 9335 TIME...MOT...LOC 0053Z 264DEG 30KT 4173 9367 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
| Mar 30, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 35 min |
| Mar 30, 10:16 PM CDT | Special Weather Statement | DMX | Humboldt | 29 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.